[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
August 2001

Uveal Effusion and Secondary Angle-Closure Glaucoma Associated With Topiramate Use

Arch Ophthalmol. 2001;119(8):1210-1211. doi:

Rarely, drugs, mostly sulfa-related compounds, have produced uveal effusions, forward rotation of the iris-lens diaphragm, transient myopia, and secondary angle closure.1 We have recently encountered 2 cases in which uveal effusions have occurred after administration of topiramate (Topamax; Ortho-McNeil Pharmaceutical, Raritan, NJ), a new anticonvulsant medication.

Report of Cases
Case 1

A 34-year-old white woman was seen in our emergency department with severe headaches and progressively blurry vision in both eyes. Her medical history was notable for depression. Her ocular history was unremarkable, she had never worn glasses, and she denied ocular disease within the family. Her medications included clonazepam, buspirone hydrochloride, citalopram hydrobromide, orlistat, fluvoxamine maleate (a selective serotonin reuptake inhibitor [SSRI], which she started 2 days prior to initial examination), and topiramate (which she started 2 weeks prior to initial examination).

On examination her visual acuity was 20/250 OU. Slitlamp examination revealed trace conjunctival injection and chemosis, relatively clear corneas, and shallow anterior chambers (approximately 2 corneal thickness deep centrally). The pupils were widely dilated, and the lenses were clear. Intraocular pressures measured 51 mm Hg OD and 45 mm Hg OS. Funduscopic examination findings were normal with a cup-disc ratio of 0.3 OU. No choroidal effusions were seen by indirect ophthalmoscopy. On gonioscopy there was a steep iris convexity with appositional angle closure. With compression, trabecular meshwork was seen in both eyes without peripheral anterior synechiae.

The diagnosis of bilateral angle-closure glaucoma was made. The patient was treated with 0.5% timolol maleate, dorzolamide hydrochloride, brimonidine tartrate, oral acetazolamide (500 mg), and latanoprost. Her pressures eventually decreased to 28 mm Hg OD and 27 mm Hg OS. 1% Pilocarpine was added to alleviate the pupillary mydriasis.

She was seen the following day with examination findings relatively unchanged, except that her pupils were now mid-dilated and tensions were 29 mm Hg OD and 32 mm Hg OS. The anterior chambers were still shallow in both eyes. A manifest refraction revealed the formerly emmetropic patient now had measurements of −8.75 sphere OD and −7.25 sphere OS. A B scan was performed and demonstrated a separation between the choroidal layer and the sclera 360° with the crystalline lens shifted anteriorly (Figure 1, D). Ultrasound biomicroscopy was also performed and demonstrated a closed angle with a forward shift of the ciliary body (Figure 1, A and B).

Case 1. A, Ultrasound biomicroscopy (UBM) demonstrating uveal effusion
(asterisk) at the time of initial presentation. B, UBM obtained at initial
examination showing a shallow anterior chamber. C, UBM after treatment for
the uveal effusion demonstrating deep anterior chamber and resolution of the
uveal effusion. D, B scan at the time of initial examination with arrow pointing
to the uveal effusion. E, Repeated B scan after treatment without the uveal
effusion. S indicates sclera; CB, ciliary body; and AC, anterior chamber.

Case 1. A, Ultrasound biomicroscopy (UBM) demonstrating uveal effusion (asterisk) at the time of initial presentation. B, UBM obtained at initial examination showing a shallow anterior chamber. C, UBM after treatment for the uveal effusion demonstrating deep anterior chamber and resolution of the uveal effusion. D, B scan at the time of initial examination with arrow pointing to the uveal effusion. E, Repeated B scan after treatment without the uveal effusion. S indicates sclera; CB, ciliary body; and AC, anterior chamber.

A diagnosis of bilateral uveal effusion was made. Pilocarpine hydrochloride was discontinued and scopolamine hydrochloride was administered. An oral steroid taper was also started to decrease the inflammatory response within the suprachoroidal space. After consultation with her psychiatrists, she stopped receiving fluvoxamine maleate and the topiramate was tapered over 2 weeks. She was seen every 2 to 3 days. She reported alleviation of her symptoms by the sixth day after initial examination. By then, her myopic shift had resolved and her chambers were deep. On gonioscopy, she was open to ciliary body band without synechiae in both eyes. Her intraocular pressures were 11 to 14 mm Hg OU. She finished her prednisone taper and stopped receiving the antiglaucoma medications within 1 week. Subsequently, the scopolamine was stopped, and her pupils returned to normal size. Her vision returned to 20/25 OU without correction. Repeated B scans and ultrasound biomicroscopy were performed 3 weeks after initial examination, which revealed a resolution of the effusion (Figure 1, C and E). Her axial lengths were 23.54 mm OD and 23.74 mm OS.

Case 2

A 53-year-old white woman with blurry vision in both eyes on awakening was seen at another clinic. Her medical history was notable for depression and high cholesterol levels. Her medications included premarin, venlafaxine hydrochloride (an SSRI), atorvastatin calcium, and topiramate (which she started 10 days prior to the onset of her symptoms).

Her vision was recorded as counting fingers OD and 20/160 OS. Slitlamp examination revealed chemosis, diffuse corneal edema, and diffusely shallow anterior chambers. Her intraocular pressures were recorded as 72 mm Hg OD and 74 mm Hg OS. Funduscopic examination findings were reported as normal with normal-appearing optic nerves. A diagnosis of bilateral angle closure was made.

Peripheral iridotomies were performed that same day in both eyes, and medications were administered without reduction of her intraocular pressures. One hour postlaser, paracenteses were made to both eyes to relieve the pressure and then repeated several hours later with reduction of her intraocular pressure to 45 mm Hg OD and 48 mm Hg OS. The patient continued to receive topical and oral antiglaucoma medications. She discontinued only the topiramate since this was the only recent change to her medications. She was seen the next day. Her anterior chambers were deeper centrally but still shallow peripherally. Her intraocular pressure was 25 mm Hg OU. Gonioscopy revealed no angle structures, and funduscopic examination did not show clinically evident choroidal effusions. Tropicamide was administered. By the next day, her intraocular pressure was 12 mm Hg OU, and her anterior chambers were deep. Repeated gonioscopy revealed angles open to scleral spur.

She was seen at our service 1 month after her initial presentation. Her vision was 20/25 OU uncorrected. Slitlamp examination revealed clear corneas with deep, quiet anterior chambers in both eyes. Intraocular pressure was 14 mm Hg OU, and gonioscopy revealed grade III open angles without synechiae in both eyes. Funduscopic examination revealed a cup-disc ratio of 0.6 with temporal pallor.

Comment

Spontaneous uveal effusions are most common in individuals with microphthalmic eyes or with abnormal sclera.2 Drug-induced uveal effusions have been cited, although they also occur rarely. Both of our patients received topiramate as adjunctive therapy for depression approximately 2 weeks prior to presentation. We feel that topiramate has some relation to the cause of the patients' bilateral uveal effusions, though it is unclear whether it is topiramate alone or in conjunction with an SSRI.

Topiramate is a sulfamate-substituted monosaccharide, used primarily as an antiepileptic medication. Topiramate is thought to possess a state-dependent sodium channel–blocking action. It also potentiates the activity of GABA (γ-aminobutyric acid) and antagonizes the ability of kainate to activate the kainate/AMPA (α-amino-3-hydroxy-5-methylisoxazole-4-propionic acid) subtype of excitatory amino acid receptor. Topiramate also has a weak carbonic anhydrase inhibition.3 These mechanisms of action help explain the antiepileptic nature of the drug, though the mechanism of choroidal effusions remains unclear. Topiramate does cross the blood-brain barrier and has also been detected in the vitreous.4

To our knowledge, these are the first reported cases of choroidal effusions associated with topiramate. It is therefore our suggestion that if a patient is seen with bilateral angle-closure glaucoma, a history of topiramate usage should be sought.

We thank Herbert Knauf, MD, for his clinical information and Danny Gauthier, MD, and Lois Hart, RD, MS, for their technical assistance.

Corresponding author: Cynthia L. Grosskreutz, MD, PhD, Department of Ophthalmology, Glaucoma Consultation Service, Massachusetts Eye and Ear Infirmary, 243 Charles St, Boston, MA 02114-3096.

References
1.
Grant  WMSchuman  JSIntroductory Outline of Toxic Effects on the Eye and Vision: Toxicology of the Eye. 4th Springfield, Ill Charles C Thomas1993;22- 24
2.
Uyama  MTakahashi  KKozaki  J  et al.  Uveal effusion syndrome. Ophthalmology. 2000;107441- 449Article
3.
Arky  R Product information [topiramate]. Physician Desk Reference. Montvale, NJ Medical Economics Co1999;2249- 2252
4.
Mozayani  ACarter  JNix  R Distribution of topiramate in a medical examiner's case. J Anal Toxicol. 1999;23556- 558Article
×